On the extendability of elliptic surfaces of rank two and higher
Annales de l'Institut Fourier, Volume 59 (2009) no. 1, p. 311-346

We study threefolds X r having as hyperplane section a smooth surface with an elliptic fibration. We first give a general theorem about the possible embeddings of such surfaces with Picard number two. More precise results are then proved for Weierstrass fibrations, both of rank two and higher. In particular we prove that a Weierstrass fibration of rank two that is not a K3 surface is not hyperplane section of a locally complete intersection threefold and we give some conditions, for many embeddings of Weierstrass fibrations of any rank, under which every such threefold must be a cone.

On étudie les variétés de dimension trois X r qui ont comme section hyperplane une surface lisse avec une fibration elliptique. On prouve d’abord un théorème général sur les plongements possibles de ces surfaces de nombre de Picard égal à deux. Dans un deuxième temps, on prouve des résultats plus précis pour les fibrations de Weierstrass de rang supérieur ou égal à deux. En particulier, on prouve qu’une fibration de Weierstrass de rang deux qui n’est pas une surface K3 n’est pas une section hyperplane d’une variété de dimension trois localement intersection complète. On donne, de plus, des conditions sous lesquelles, pour beaucoup des plongements de fibrations de Weierstrass de rang quelconque, toute variété de dimension trois comme ci-dessus est un cône.

DOI : https://doi.org/10.5802/aif.2432
Classification:  14J30,  14J27,  11G05
Keywords: Elliptic surfaces, hyperplane sections, Mori fiber spaces
@article{AIF_2009__59_1_311_0,
     author = {Lopez, Angelo Felice and Mu\~noz, Roberto and Sierra, Jos\'e Carlos},
     title = {On the extendability of elliptic surfaces of rank two and higher},
     journal = {Annales de l'Institut Fourier},
     publisher = {Association des Annales de l'institut Fourier},
     volume = {59},
     number = {1},
     year = {2009},
     pages = {311-346},
     doi = {10.5802/aif.2432},
     mrnumber = {2514867},
     zbl = {1167.14036},
     language = {en},
     url = {http://www.numdam.org/item/AIF_2009__59_1_311_0}
}
Lopez, Angelo Felice; Muñoz, Roberto; Sierra, José Carlos. On the extendability of elliptic surfaces of rank two and higher. Annales de l'Institut Fourier, Volume 59 (2009) no. 1, pp. 311-346. doi : 10.5802/aif.2432. http://www.numdam.org/item/AIF_2009__59_1_311_0/

[1] Altman, A.; Kleiman, S. Introduction to Grothendieck duality theory, Lecture Notes in Mathematics, Springer-Verlag, Berlin-New York, Tome 146 (1970) | MR 274461 | Zbl 0215.37201

[2] Arbarello, E.; Sernesi, E. Petri’s approach to the study of the ideal associated to a special divisor, Invent. Math., Tome 49 (1978), pp. 99-119 | Article | MR 511185 | Zbl 0399.14019

[3] Badescu, L.; Springer Infinitesimal deformations of negative weights and hyperplane sections, Algebraic geometry, Lecture Notes in Math., (L’Aquila, 1988), Tome 1417 (1990), pp. 1-22 | MR 1040547 | Zbl 0727.14001

[4] Barth, W.; Peters, C.; Van De Ven, A. Compact complex surfaces, Ergebnisse der Mathematik und ihrer Grenzgebiete, Springer-Verlag, Berlin-New York, Tome 4 (1984) | MR 749574 | Zbl 0718.14023

[5] Beltrametti, M. C.; Sommese, A. J. The adjunction theory of complex projective varieties, de Gruyter Expositions in Mathematics, Walter de Gruyter & Co., Berlin, Tome 16 (1995) | MR 1318687 | Zbl 0845.14003

[6] Bertram, A.; Ein, L.; Lazarsfeld, R.; Springer Surjectivity of Gaussian maps for line bundles of large degree on curves, Algebraic geometry, Berlin, (Chicago, IL, 1989) (Lecture Notes in Math.) Tome 1479 (1991), pp. 15-25 | MR 1181203 | Zbl 0752.14036

[7] Brown, G.; Corti, A.; Zucconi, F. Birational geometry of 3-fold Mori fiber spaces, Turin, The Fano Conference, Univ. Torino (2004), pp. 235-275 | MR 2112578 | Zbl 1063.14019

[8] Catanese, F.; Franciosi, M. Divisors of small genus on algebraic surfaces and projective embeddings, Israel Math. Conf. Proc., Bar-Ilan Univ., Ramat Gan, Proceedings of the Hirzebruch 65 Conference on Algebraic Geometry (Ramat Gan, 1993), Tome 9 (1996), pp. 109-140 | MR 1360499 | Zbl 0855.14004

[9] Ciliberto, C.; Lopez, A. F.; Miranda, R. Projective degenerations of K3 surfaces, Gaussian maps, and Fano threefolds, Invent. Math., Tome 114 (1993), pp. 641-667 | Article | MR 1244915 | Zbl 0807.14028

[10] Ciliberto, C.; Lopez, A. F.; Miranda, R. Classification of varieties with canonical curve section via Gaussian maps on canonical curves, Amer. J. Math., Tome 120 (1998), pp. 1-21 | Article | MR 1600256 | Zbl 0934.14028

[11] Cox, D. A. The Noether-Lefschetz locus of regular elliptic surfaces with section and p g 2, Amer. J. Math., Tome 112 (1990), pp. 289-329 | Article | MR 1047301 | Zbl 0721.14017

[12] D’Souza, H. Threefolds whose hyperplane sections are elliptic surfaces, Pacific J. Math., Tome 134 (1988), pp. 57-78 | MR 953500 | Zbl 0626.14031

[13] Elkik, R. Rationalité des singularités canoniques, Invent. Math., Tome 64 (1981), pp. 1-6 | Article | MR 621766 | Zbl 0498.14002

[14] Fania, M. L.; D’Souza, H. Varieties whose surface sections are elliptic, Tohoku Math. J., Tome 42 (1990), pp. 457-474 | Article | MR 1076172 | Zbl 0716.14022

[15] Fujita, T. On singular del Pezzo varieties, Algebraic geometry, Springer, Berlin, (L’Aquila, 1988) (Lecture Notes in Math.) Tome 1417 (1990), pp. 117-128 | MR 1040555 | Zbl 0714.14026

[16] Gherardelli, F. Un teorema di Lefschetz sulle intersezioni complete, Atti Accad. Naz. Lincei. Rend. Cl. Sci. Fis. Mat. Natur., Tome 28 (1960), pp. 610-614 | MR 159827 | Zbl 0099.15802

[17] Giraldo, L.; Lopez, A. F.; Muñoz, R. On the existence of Enriques-Fano threefolds of index greater than one, J. Algebraic Geom., Tome 13 (2004), pp. 143-166 | Article | MR 2008718 | Zbl 1059.14051

[18] Green, M. Koszul cohomology and the geometry of projective varieties, J. Differ. Geom., Tome 19 (1984), pp. 125-171 | MR 739785 | Zbl 0559.14008

[19] Harris, J. Algebraic geometry. A first course, Springer-Verlag, New York, Graduate Texts in Mathematics, Tome 133 (1992) | MR 1182558 | Zbl 0779.14001

[20] Hartshorne, R. Algebraic geometry, Springer-Verlag, New York-Heidelberg, Graduate Texts in Mathematics, Tome 52 (1977) | MR 463157 | Zbl 0367.14001

[21] Ionescu, P. Generalized adjunction and applications, Math. Proc. Cambridge Philos. Soc., Tome 99 (1986), pp. 457-472 | Article | MR 830359 | Zbl 0619.14004

[22] Iskovskih, V. A. Fano threefolds. I, Izv. Akad. Nauk SSSR Ser. Mat., Tome 41 (1977), p. 516-562, 717 (English translation in Math. USSR-Izvestija, 11 (1977), 485–527) | MR 463151 | Zbl 0363.14010

[23] Iskovskih, V. A. Fano threefolds. II, Izv. Akad. Nauk SSSR Ser. Mat., Tome 42 (1978), pp. 506-549 (English translation in Math. USSR-Izvestija, 12 (1978), 469–506) | MR 503430 | Zbl 0407.14016

[24] Kawamata, Y.; Matsuda, K.; Matsuki, K. Introduction to the minimal model problem, Algebraic geometry, North-Holland, Amsterdam, Sendai, 1985 (Adv. Stud. Pure Math.) Tome 10 (1987), pp. 283-360 | MR 946243 | Zbl 0672.14006

[25] Kleiman, S. Les théorèmes de finitude pour le foncteur de Picard, Lecture Notes in Mathematics, Springer-Verlag, Berlin-New York, Théorie des intersections et théorème de Riemann-Roch. Séminaire de Géométrie Algébrique du Bois-Marie 1966–1967 (SGA 6), Tome 225 (1971), pp. 616-666 (Exposé XIII) | Zbl 0227.14007

[26] Kloosterman, R. Higher Noether-Lefschetz loci of elliptic surfaces, J. Differential Geom., Tome 76 (2007), pp. 293-316 | MR 2330416 | Zbl 1141.14019

[27] Knutsen, A. L. Smooth curves on projective K3 surfaces, Math. Scand., Tome 90 (2002), pp. 215-231 | MR 1895612 | Zbl 1021.14013

[28] Knutsen, A. L.; Lopez, A. F. Surjectivity of Gaussian maps for curves on Enriques surfaces, Adv. Geom., Tome 7 (2007), pp. 215-247 | Article | MR 2314819 | Zbl 1124.14035

[29] Knutsen, A. L.; Lopez, A. F.; Muñoz, R. On the extendability of projective surfaces and a genus bound for Enriques-Fano threefolds (2006) (Preprint)

[30] Kollár, J.; Mori, S. Birational geometry of algebraic varieties, Cambridge University Press, Cambridge, Cambridge Tracts in Mathematics, Tome 134 (1998) | MR 1658959 | Zbl 0926.14003

[31] Kovács, S. J. The cone of curves of a K3 surface, Math. Ann., Tome 300 (1994), pp. 681-691 | Article | MR 1314742 | Zbl 0813.14026

[32] Lanteri, A.; Maeda, H. Elliptic surfaces and ample vector bundles, Pacific J. Math., Tome 200 (2001), pp. 147-157 | Article | MR 1863410 | Zbl 1053.14051

[33] Lazarsfeld, R. A sampling of vector bundle techniques in the study of linear series, Lectures on Riemann surfaces, World Sci. Publishing, Teaneck, NJ (1989), pp. 500-559 ((Trieste, 1987)) | MR 1082360 | Zbl 0800.14003

[34] Lazarsfeld, R. Positivity in Algebraic geometry. I, Springer-Verlag, Berlin, Ergebnisse der Mathematik und ihrer Grenzgebiete, Tome 48 (2004) | MR 2095471 | Zbl 1093.14500

[35] Lopez, A. F. Noether-Lefschetz theory and the Picard group of projective surfaces, Mem. Amer. Math. Soc., Tome 89 (1991) no. 438, pp. 100p. | MR 1043786 | Zbl 0736.14012

[36] L’Vovsky, S. Extensions of projective varieties and deformations. I, Michigan Math. J., Tome 39 (1992), pp. 41-51 | Article | MR 1137887 | Zbl 0770.14005

[37] Matsuki, K. Introduction to the Mori program, Springer-Verlag, New York, Universitext (2002) | MR 1875410 | Zbl 0988.14007

[38] Miranda, R. The moduli of Weierstrass fibrations over 1 , Math. Ann., Tome 255 (1981), pp. 379-394 | Article | MR 615858 | Zbl 0438.14023

[39] Miranda, R. The basic theory of elliptic surfaces, ETS Editrice, Pisa, Dottorato di Ricerca in Matematica (1989) | MR 1078016 | Zbl 0744.14026

[40] Moishezon, B. G. Algebraic homology classes on algebraic varieties, Izv. Akad. Nauk SSSR Ser. Mat., Tome 31 (1967), pp. 225-268 (English translation in Math. USSR-Izvestija, 1 (1967), 209–251) | MR 213351 | Zbl 0162.52503

[41] Mori, S. Threefolds whose canonical bundles are not numerically effective, Ann. of Math., Tome 116 (1982), pp. 133-176 | Article | MR 662120 | Zbl 0557.14021

[42] Mori, S.; Mukai, S. Classification of Fano 3-folds with B 2 2, Manuscripta Math., Tome 36 (1981/82), pp. 147-162 (Erratum: “Classification of Fano 3-folds with B 2 2 ". Manuscripta Math., 110 (2003), 407) | Article | MR 641971 | Zbl 0478.14033

[43] Nagata, M. On rational surfaces. I. Irreducible curves of arithmetic genus 0 or 1, Mem. Coll. Sci. Univ. Kyoto Ser. A Math., Tome 32 (1960), pp. 351-370 | MR 126443 | Zbl 0100.16703

[44] Namikawa, Y. Smoothing Fano 3-folds, J. Algebraic Geom., Tome 6 (1997), pp. 307-324 | MR 1489117 | Zbl 0906.14019

[45] Paoletti, R. Free pencils on divisors, Math. Ann., Tome 303 (1995), pp. 109-123 | Article | MR 1348358 | Zbl 0835.14005

[46] Prokhorov, Yu. G. The degree of Fano threefolds with canonical Gorenstein singularities, Mat. Sb., Tome 196 (2005), pp. 81-122 (English translation: Sb. Math., 196 (2005), 77–114) | MR 2141325 | Zbl 1081.14058

[47] Shokurov, V. V. The existence of a line on Fano varieties, Izv. Akad. Nauk SSSR Ser. Mat., Tome 43 (1979), p. 922-964, 968 (English translation: Math. USSR-Izv., 15 (1979), 173–209) | MR 548510 | Zbl 0422.14019

[48] Shokurov, V. V. Smoothness of a general anticanonical divisor on a Fano variety, Izv. Akad. Nauk SSSR Ser. Mat., Tome 43 (1979), pp. 430-441 (English translation: Math. USSR-Izv., 14 (1980), 395–405) | MR 534602 | Zbl 0407.14017

[49] Wahl, J. Introduction to Gaussian maps on an algebraic curve, Complex Projective Geometry. Trieste-Bergen 1989, Lond. Math. Soc. Lect. Note Ser. 179, Cambridge Univ. Press, Cambridge 1992, 304-323

[50] Zak, F. L. Some properties of dual varieties and their applications in projective geometry, Algebraic geometry, Springer, Berlin, (Chicago, IL, 1989) (Lecture Notes in Math.) Tome 1479 (1991), pp. 273-280 | MR 1181218 | Zbl 0793.14026